Virginia, 2021Flash Flood in Virginia, June 21, 2021
June 21, 2021 · NWS AKQ · 1 event in 1 county or zone
Scattered showers and thunderstorms associated with tropical cyclone Claudette produced heavy rain which caused flash flooding across portions of southeast Virginia.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered showers and thunderstorms associated with tropical cyclone Claudette produced heavy rain which caused flash flooding across portions of southeast Virginia.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before the first event at Jun 21, 6:21 AM EST, 59 minutes earlier.
Area forecast discussion, Jun 21, 6:21 AM EST, 59 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wakefield VA
721 AM EDT Mon Jun 21 2021
.SYNOPSIS...
Tropical Storm Claudette is forecast to move offshore by early
this afternoon. A fairly strong early summer cold front crosses
the area from Tuesday to Tuesday evening.
&&
.NEAR TERM /THROUGH TONIGHT/...
As of 720 AM EDT Monday...
Tropical Storm Claudette (with a broad center of circulation)
is now located near the Albemarle Sound this morning. Meanwhile,
a ~992 mb sfc low is over the Great Lakes, with a fairly strong
early summer cold front extending SW into the srn Plains. The
deepest convection has now moved well offshore, which is well
to the southeast of the center of the storm. There is an area
of light to moderate rain (with embedded heavier downpours)
across far SE VA and most of NE NC. Precipitation will pull
offshore by 11 AM-noon today as Claudette moves ENE off the NC
coast and out to sea. Other than some brief downpours/minor
flooding in spots, no severe wx concerns are expected during the
next few hours.
Skies clear out behind Claudette from W to E late this morning into
the afternoon. This will allow temps to soar into the low to mid 90s
(hottest temperatures are expected across wrn portions of the FA).
With afternoon dew points dropping into the upper 60s-70F
central/west and low 70s near the coast, expect heat indices to
top out in the upper 90s to low 100s. There is a 15 to 35%
chance of a tstm in most areas (except far SE VA and NE NC) from
very late this aftn through much of the evening (mainly after
4-6 PM). Cannot rule out localized damaging wind gusts with any
tstm that does form late this aftn/this evening given the strong
surface heating and drying mid levels (SPC has a Marginal Risk
for roughly the NW two-thirds of the area). However, widespread
severe wx is not expected late this aftn/this evening. Any
lingering convection wanes after 10 PM-midnight and the
aforementioned (relatively strong) cold front is progged to move
to a position just NW of the FA by late tonight. Lows tonight
in the low 70s NW to the mid 70s SE.
&&
.SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/...
As of 300 AM EDT Monday...
On Tuesday, a strong summer cold front is still progged to slowly
cross the area during the day. Aloft, a large northern stream trough
extending from Ontario to the Ohio Valley will quickly track
eastward toward Quebec/the ern CONUS. Meanwhile, a southern stream
shortwave initially near the Gulf coast approaches from the SW and
phases as it gets picked up by that larger trough over our area
during the day on Tuesday. This will allow a line of
showers/tstms to develop along the front by late morning/midday
before slowly moving SE during the latter half of the day as the
aforementioned cold front crosses the area. There will likely
be a decent amount of post-frontal rain in most locations
before pcpn chances end from NW-SE from the late afternoon
through Tuesday night as high pressure slowly builds toward the
area.
PoPs quickly ramp up to 70-90% across central/NW zones by midday
before increasing across SE VA/NE NC by late afternoon. Although the
front is progged to move through the area relatively quickly
(considering that it is almost July), there is the potential for
training showers/storms through the day across central and SE VA.
With PWATs increasing to 2.0-2.2" across central and SE portions of
the FA, cannot rule out isolated instances of flash flooding
(especially in urban areas). The latest 00z/21 HREF shows at least
10% probabilities for 3" of rain in 3 hours across much of central
and SE VA from roughly 15-21z Tuesday. WPC has maintained a Marginal
Risk for excessive rainfall across the entire area from 12z Tue-12z
Wed. The severe threat will be limited by the nearly saturated
atmospheric profile in addition to poor (5-5.5 C/km) mid-level lapse
rates. However, localized damaging wind gusts cannot be completely
ruled out. Highs Tues will range from the mid 70s NW to the mid-
upper 80s SE. However, temperatures will quickly drop into the upper
60s to around 70F following the FROPA. The latest 00z/19 suite of
models are now in better agreement regarding a quicker FROPA
(clearing the area by Tue evening), so dropped off PoPs a bit
quicker Tue night. Lows Tues night in the mid 50s NW and mid 60s SE.
Mostly sunny with partly cloudy skies SE Wed and drier. Highs will
also be cooler on Wed in the mid to upper 70s. Lows Wed night in the
low to mid 50s for most and upper 50s to around 60 SE.
&&
.LONG TERM /THURSDAY THROUGH SUNDAY/...
As of 300 AM EDT Monday...
Continued mainly dry for Thu as high pressure settles off the east
coast from southern New England to the northern mid-Atlantic.
Farther south off the southern mid-Atlantic and Carolina coast, the
models maintain that the front stalls and retrogrades back to the NW
later thu into Fri. The 00z/21 models are in slightly better
agreement at bringing moisture back into the local area. The blends
suggest keeping PoPs closer to 20% across NE NC Thu aftn and along
the coast through Fri 18Z, then will have the chance for some
diurnal PoPs of 15-30% Fri aftn. Highs Thu are forecast to be in the
upper 70s/around 80F at the coast and into the lower 80s inland with
partly sunny skies in the SE and mostly sunny conditions elsewhere.
Lows Thu night in the upper 50s well inland and lower-mid 60s near
the coast. Highs Fri into the lower-mid 80s.
The high gradually becomes centered well offshore into the weekend
as an upper trough is slow to approach from the west. Chances for
diurnal convection get higher Sat and especially Sunday as a cold
front begins to get closer to the local area. Highs Sat-Sun will
mainly be in the mid to upper 80s with lows mainly in the 60s.
&&
.AVIATION /12Z MONDAY THROUGH FRIDAY/...
As of 720 AM EDT Monday...
TS Claudette is centered near the Albemarle Sound as of 11z.
Conditions are generally MVFR this morning, with some localized
IFR. MVFR conditions/showers will likely persist across SE VA
through much of the morning (although they may not reach
ORF/PHF). Pcpn should end by 15-16z. Any embedded downpours
have the potential to produce IFR/LIFR VSBY in heavy rain. The
wind may briefly shift to the W or NW at ECG this morning, but
winds will generally be SW at the terminals today. Conditions
are expected to quickly improve this afternoon as Claudette
tracks offshore. There is a low (15-30%) chc of tstms at
RIC/SBY from 21-04z this evening.
VFR/mainly dry after 03-04z tonight. Widespread showers/tstms
(and flight restrictions) are expected Tuesday with a strong
cold front. Dry conditions are expected by midweek as high
pressure builds into the region. A slight chc of mainly
afternoon/evening showers/tstms returns later in the week.
&&
.MARINE...
As of 300 AM EDT Monday...
SCA's remain in place for the VA/NC coastal waters south of Cape
Charles and Currituck Sound as TD Claudette tracks across the nrn
Outer Banks this morning before deepening and accelerating across
the Va Capes this aftrn and tonite. Minimal SCA conditions expected
today as the strongest winds are progged with the convection south
and east of the center.
Attention then turns to a rather strong cold frontal passage (for
early summer) that is progged across the waters late Tue. There will
likely be a period with higher winds as the wind directions shift to
the NW later Tue, with the models now showing a secondary CAA surge
Wed morning from the north. SCA headlines will likely be needed for
a svrl hour period arnd 12Z Wed. Then generally sub-SCA conditions
are expected Wed night through Fri (although seas remain elevated
off the NC coast).
Despite a tropical systm exiting off the Mid Atlntc coast, kept a
moderate risk for rip currents today as the swell periods are
progged to remain btwn 6-8 seconds.
&&
.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...None.
NC...None.
VA...None.
MARINE...Small Craft Advisory until 8 PM EDT this evening for ANZ656-
658.
Small Craft Advisory until 4 PM EDT this afternoon for ANZ633.
&&
SYNOPSIS...ERI/RMM
NEAR TERM...ERI
SHORT TERM...ERI/RMM
LONG TERM...ERI/LKB
AVIATION...AJZ/ERI
MARINE...MPRHazardous weather outlook, Jun 21, 3:26 AM EST, 3 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Wakefield VA
426 AM EDT Mon Jun 21 2021
MDZ021>024-VAZ048-060>062-064>069-075>090-092-093-095>097-509>525-
220830-
Dorchester-Wicomico-Somerset-Inland Worcester-Fluvanna-Prince Edward-
Cumberland-Goochland-Caroline-Mecklenburg-Lunenburg-Nottoway-Amelia-
Powhatan-Westmoreland-Richmond-Northumberland-Lancaster-Brunswick-
Dinwiddie-Prince George-Charles City-New Kent-Gloucester-Middlesex-
Mathews-Greensville-Sussex-Surry-James City-Southampton-
Isle of Wight-Norfolk/Portsmouth-Suffolk-Chesapeake-Western Louisa-
Eastern Louisa-Western Hanover-Eastern Hanover-Western Chesterfield-
Eastern Chesterfield (Including Col. Heights)-
Western Henrico (Including the City of Richmond)-Eastern Henrico-
Western King William-Eastern King William-Western King and Queen-
Eastern King and Queen-Western Essex-Eastern Essex-York-Newport News-
Hampton/Poquoson-
426 AM EDT Mon Jun 21 2021
This Hazardous Weather Outlook is for southeast Maryland, central
Virginia, east central Virginia, eastern Virginia, north central
Virginia, south central Virginia and southeast Virginia.
.DAY ONE...Today and tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
A cold front will slowly push through Tuesday with training showers
and storms along it. Widespread moderate to locally heavy rainfall
is expected. Isolated flash flooding will be possible where showers
and storms train.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
MDZ025-VAZ098>100-220830-
Maryland Beaches-Virginia Beach-Accomack-Northampton-
426 AM EDT Mon Jun 21 2021
...MODERATE RIP CURRENT RISK IN EFFECT FROM 8 AM EDT THIS MORNING
THROUGH THIS EVENING...
This Hazardous Weather Outlook is for southeast Maryland, eastern
Virginia and southeast Virginia.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
MODERATE RIP CURRENT RISK.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
A cold front will slowly push through Tuesday with training showers
and storms along it. Widespread moderate to locally heavy rainfall
is expected. Isolated flash flooding will be possible where showers
and storms train.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NCZ012>017-030>032-220830-
Northampton-Hertford-Gates-Pasquotank-Camden-Western Currituck-
Bertie-Chowan-Perquimans-
426 AM EDT Mon Jun 21 2021
This Hazardous Weather Outlook is for northeast North Carolina.
.DAY ONE...Today and tonight.
Locally heavy rain will be possible through this morning as Tropical
Depression Claudette passes south of the local area. In addition, a
low, but non zero threat for a brief tornado continues through mid
morning.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
A cold front will slowly push through Tuesday with training showers
and storms along it. Widespread moderate to locally heavy rainfall
is expected. Isolated flash flooding will be possible where showers
and storms train.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed.
NCZ102-220830-
Eastern Currituck-
426 AM EDT Mon Jun 21 2021
...MODERATE RIP CURRENT RISK IN EFFECT FROM 8 AM EDT THIS MORNING
THROUGH THIS EVENING...
This Hazardous Weather Outlook is for northeast North Carolina.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
MODERATE RIP CURRENT RISK.
Locally heavy rain will be possible through Monday morning as
Tropical Depression Claudette passes south of the local area. In
addition, a low, but non zero threat for a brief tornado continues
through mid morning.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
A cold front will slowly push through Tuesday with training showers
and storms along it. Widespread moderate to locally heavy rainfall
is expected. Isolated flash flooding will be possible where showers
and storms train.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed.
In the hours before
Special weather statement, Jun 21, 6:35 AM EST, 45 minutes before
Special Weather Statement
National Weather Service Wakefield VA
735 AM EDT Mon Jun 21 2021
VAZ096-097-211230-
Suffolk-Chesapeake-
735 AM EDT Mon Jun 21 2021
...A LINE OF THUNDERSTORMS WITH HEAVY RAIN WILL AFFECT...THE
SOUTHERN CITY OF CHESAPEAKE AND THE SOUTHEASTERN CITY OF SUFFOLK...
At 735 AM EDT, thunderstorms with heavy rain were located along a
line extending from near Downtown Suffolk to near Deep Creek to near
Great Bridge. Movement was north at 5 mph.
Rainfall amounts of 1 to 2 inches are possible with these storms.
Locations impacted include...
Great Bridge, Deep Creek, Chesapeake, Portsmouth, Suffolk, Fentress,
Cradock, Suffolk Airport, Herberts Corner, Saunders, Nurney, Hickory
and Chesapeake Airport.
Motorists should use extra caution in the vicinity of these storms.
Be prepared for rapid changes in weather and road conditions. Heavy
rain could cause ponding of water on roads, and possible minor
flooding of ditches and poor drainage areas.
LAT...LON 3666 7669 3680 7638 3679 7638 3680 7632
3672 7616 3661 7626 3662 7640 3659 7649
3657 7661
TIME...MOT...LOC 1134Z 191DEG 5KT 3666 7656 3675 7639 3667 7623
05Flash Flood, Chesapeake (C)
- When
- June 21, 7:20 AM EST to 9:30 AM EST
- Where
- Chesapeake (C) County, 1.66 mi W of Gilmerton to 1.18 mi WSW of Gilmerton
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 36.770, -76.350
Right lane on east bound Interstate 64 was closed due to flooding at Mile Marker 297 (Yadkin Road).
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds in Pennsylvania, June 21, 2021$14 million · 65 kt wind · 26 events
- Rip Current in Wisconsin, June 21, 20211 death · 1 event
- Damaging Winds in Maryland, June 21, 2021$192,000 · 65 kt wind · 47 events
- Hail and Damaging Winds in New York, June 21, 2021$141,000 · 1 in hail · 51 events
- Damaging Winds in New York, June 21, 2021$114,000 · 50 kt wind · 35 events
- Flash Flood and Damaging Winds in West Virginia, June 21, 2021$131,000 · 50 kt wind · 27 events
- Damaging Winds in Kentucky, June 21, 2021$62,000 · 60 kt wind · 37 events
- Heat and Damaging Winds in New York, June 21, 2021$20,000 · 50 kt wind · 55 events
- Hail and Damaging Winds in Vermont, June 21, 2021$150,000 · 1.25 in hail · 10 events
- Flooding in Pennsylvania, June 21 to 22, 2021$210,000 · 2 events
- Tornado and Damaging Winds in New York, June 21, 2021$60,000 · EF1 · 4 events
- Flash Flooding and Flood in Ohio, June 21 to 23, 2021$99,000 · 50 kt wind · 17 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 970003.